Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 192, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 23, 2023, 12:23 PM CDT for 7 counties in Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2023, 12:23 PM CDT (17:23 UTC)
- Expired
- Sep 23, 2023, 1:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Greene County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 12:21 PM CDT, 2 minutes earlier.
Area forecast discussion, Sep 23, 12:21 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1221 PM CDT Sat Sep 23 2023 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 421 AM CDT Sat Sep 23 2023 Key Messages: - Patchy fog N of Highway 30 this morning - A few storms possible across N Iowa this morning - Severe thunderstorms possible this afternoon/evening - Heavy rain...best chance along I-35 corridor Early morning fog north of Highway 30 will persist through shortly after daybreak before better mixing dissolves. Otherwise, a few showers and non-severe thunderstorms possible across northern Iowa this morning. Thereafter, attention shifts to severe thunderstorm potential this afternoon. On early morning satellite, easily discerned upper-low evident spinning across eastern Wyoming will be the catalyst for thunderstorm activity later today. The reflected attendant surface front and strengthening LLJ blossoming severe-warned convection across west-central Nebraska at the time of this issuance. Models are similar in tracking this upper-low through South Dakota today. Meanwhile, the surface low pressure will accelerate northeast from W Kansas to near ND/SD/MN by tonight as the system begins to occlude. As it does, a strengthening LLJ will precede the approaching cold front, and will be positioned near the MO River by midday. 06Z NAM and RAP points to the potential for weak pre-frontal convection across central IA during the morning within belt of strengthening LLJ, but thats in no way a unanimous solution amongst the CAMs; and even so, it would be weak should it occur. The one thing that it could do is delay insolation/destabilization tho, thus effectively delaying cap erosion & convection initiation. More organized convection will await the surface cold front, which will move into western portions of the CWA early this afternoon. This will provide the lift necessary for convection to develop and organize, progressing thru the rest of central Iowa during the late afternoon and evening. 1-4P is the most likely timing of convection initiation across western half of the CWA (earlier in the window with less morning clouds; later w/ more). Onto the severe threat. Ribbon of enhanced instability (SBCAPE of 1000-2000 j/kg) will exist prefrontal as the warm front races from south to north. Meanwhile, strengthening low and mid-level flow will push deep-layer shear above 40 knots. Both sufficient for supercells and severe hail and winds. Isolated tornado threat also a possibility, especially if areas of backed surface flow can be realized (best chance across northern Iowa, but possible anywhere with boundary interaction). LCLs are higher than optimal though (4-5kft), which may help mitigate a greater tornado threat. Discrete convection early will become more linear with time late in the afternoon and especially evening, with severe potential waning by late evening. PWATs values of 1.5-2.0" this afternoon/evening suggest efficient rainers are good bet. Dry antecedent conditions certainly help mitigate any widespread flood threat. Will need to keep a close on urban areas and any areas that may have recurring storms, however. Thunderstorms push east of the CWA this evening, returning conditions to a drier and more seasonal temperatures for Sun-Wed, followed by a warming trend for Thu-Fri. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1221 PM CDT Sat Sep 23 2023 Primary concern for aviation interests will be periodic thunderstorms moving across the area this afternoon and evening. Have taken best estimate of timing worst impacts at each terminals for the 18Z TAFs, but amendments are likely. Once the storms clear out this evening/tonight, generally VFR conditions should prevail, but there is some potential for MVFR ceilings and possibly LLWS at times early Sunday morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Hahn AVIATION...Lee
Hazardous weather outlook, Sep 23, 4:35 AM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 435 AM CDT Sat Sep 23 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-240945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 435 AM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will be likely in western Iowa on Saturday afternoon and spread into central Iowa by the evening, persisting into Saturday night. There is a slight risk of severe weather, mainly over about the western half of Iowa Saturday afternoon and evening. Strong wind gusts and hail are the main hazards, with a few tornadoes possible at times. A heavy rainfall threat will also exist from late Saturday into Saturday night, however, the overall threat of flooding is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few weaker storms are possible mainly across eastern Iowa Sunday with the departing cold front. Otherwise low chances for showers and a weak storm remain into early next week largely across eastern Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:02 PM CDT | Special Weather Statement | DMX | Black Hawk | 28 min |
| Sep 23, 5:46 AM CDT | Special Weather Statement | DMX | Winnebago | 29 min |
| Sep 23, 12:59 PM CDT | Special Weather Statement | DMX | Clarke, Lucas, Warren | 46 min |
| Sep 23, 1:09 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Hamilton, Hancock and 4 more | 66 min |
| Sep 23, 2:15 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Worth and 1 more | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.